As we fill out the school forms for the new school year, there is an area for treatment of hypoglycemia. Once again, my diabetes spy, Ann Bartlett, has turned my attention to the treatment of hypoglycemia and the appropriate use of glucagon. Apparently, based on comments from the HealthCentral community, there seems to be some confusion about when the time is right to inject glucagon to treat hypoglycemia.
1. What is glucagon?
Glucagon is a hormone that is produced by the alpha cells of the pancreas that serves to mobilize the stored glycogen in the liver to break down into glucose and thus be released into the serum increasing blood glucose concentration. There is an intricate relationship between insulin and glucagon that maintains appropriate serum glucose levels in people who do not have diabetes. This relationship becomes disturbed after destruction of the B- islet cells. Glucagon is packaged in a kit with a vial containing 1 mg of glucagon as a powder and a syringe filled with a diluent. To reconstitute the glucagon for injection, one takes the syringe with diluent and injects the contents into the vial with the glucagon powder. The resulting mixture results in 1 mg of glucagon.
2. When does one need to administer glucagon?
To answer this question, we need to review treatment of hypoglycemia. Hypoglycemia is generally defined as blood sugars less than 70 mg/dl. Keep in mind that one may experience symptoms of hypoglycemia at 69 mg/dl or 20 mg/dl or visa versa. (Some people do not experience any symptoms at all even if blood sugar is low, i.e., 30 mg/dl- this is defined as hypoglycemia unawareness.)
a. Mild hypoglycemia usually consists of sweating, shakiness, hunger (unique to each individual), and can be treated by consuming rapid acting carbohydrate. Typical rapid acting carbohydrates include glucose tablets, orange juice, Smarties, etc.
b. Moderate hypoglycemia may consist of more serious symptoms such as confusion, dizziness, changes in mental status (unique to each individual) in which the person is awake and conscious. The person experiencing these symptoms still may have enough time to treat the low blood sugar with rapid acting carbohydrate or enlist another person to help.
c. Severe hypoglycemia may manifest as either loss /altered state of consciousness or seizure activity. The treatment will depend on if the person is awake or not. We generally recommend the use of glucagon in the field if someone is unconscious or undergoing seizure activity. If the patient's airway is not compromised and he/she is able to swallow (altered consciousness), we might attempt to use glucose paste or cakemate prior to administering glucagon.
The key is we do not want the person with hypoglycemia to aspirate the contents if treated orally. After treatment with glucagon, call 911 to ensure that the blood sugar rises and that the person with hypoglycemia recovers. Sometimes, IV dextrose must be administered in addition to the glucagon.
3. What is the dose of glucagon?
The package contains 1 mg of Glucagon when reconstituted with diluent. Our diabetes team at Children's National Medical Center generally recommends the following dosage:
a. Children less than 5 years of age: 0.5 mg (1/2 syringe contents) IM recommended (or SQ if necessary).
b. Children older than 5 years of age: 1.0 mg (full syringe contents) IM (or SQ if necessary).
c. Some schools will only administer the full syringe (1 mg). That is acceptable if glucagon is necessary -although not ideal.
d. If necessary one can use an insulin syringe to administer the contents of the reconstituted vial (it may be a large volume, though).
4. What are the side effects of glucagon?
The side effects of glucagon are not often pleasant. Nausea and vomiting may occur and blood sugars rise. In addition, sometimes it takes 15 minutes or more for the glucagon to actually work. Thus, if it were not necessary to administer glucagon, we would recommend using different measures (glucose paste, etc.) to raise blood sugar if the person is awake and can swallow
5. Alternative uses of glucagon
For some awake children with low blood sugars who are unable to keep down fluids secondary to vomiting or poor oral intake, we sometimes recommend low dose glucagon.
a. Reconstitute the powder with diluent as described above.
b. Do not use the syringe from the kit.
c. Use a bd insulin syringe and draw up 1 unit/year of age up to 15 units. (if adolescent is older than 15 years, use only 15 units).
d. The low dose glucagon will help to keep blood sugars over 70 mg/dl, hopefully until symptoms resolve.
e. DO NOT use "low dose glucagon" therapy without advice from your diabetes team as one does not want to mask a more serious illness (Diabetic Ketoacidosis, Appendicitis, etc.).